Alert archive / Nebraska / Severe Thunderstorm Warnings in 2006

Severe Thunderstorm Warning 101, NWS Hastings, NE

June 5, 2006Dawson County, Nebraska

NWS Hastings, NE issued this severe thunderstorm warning at Jun 5, 2006, 6:46 PM CDT for Dawson County, Nebraska. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jun 5, 2006, 6:46 PM CDT (23:46 UTC)
Expired
Jun 5, 2006, 7:45 PM CDT
In force
59 min
Issued by
NWS Hastings, NE
Area
Counties, with a storm outline in the text

County Dawson County, NE

The radar

The Grand Island radar (KUEX), 129 km from the middle of the area, began a volume at 23:50 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
Jun 5, 2:54 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.8 hours before the alert went out and 74 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-05Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 35 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2006-06-05The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -65 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
35 J/kg
Mixed-layer CIN
-124 J/kg
Mixed-layer LCL
1689 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
-65 m²/s²
0-3 km storm-relative helicity
9 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KGID 052346
SVRGID
NEC047-060045-
/O.NEW.KGID.SV.W.0101.060605T2346Z-060606T0045Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE HASTINGS NE
646 PM CDT MON JUN 5 2006

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  DAWSON COUNTY IN SOUTH CENTRAL NEBRASKA

* UNTIL 745 PM CDT

* AT 645 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM 8 MILES NORTHEAST OF WILLOW ISLAND...OR ABOUT
  19 MILES NORTHWEST OF LEXINGTON...MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  WILLOW ISLAND AT 655 PM CDT...
  COZAD AT 700 PM CDT...
  LEXINGTON AT 725 PM CDT...
  
PEOPLE IN DAWSON COUNTY SHOULD SEEK SHELTER IN A STURDY STRUCTURE AND
STAY AWAY FROM WINDOWS.

THE PRIMARY SEVERE WEATHER THREAT IS LARGE HAIL THE SIZE OF QUARTERS.

LAT...LON 4103 9954 4103 10018 4071 10016 4068 9942

$$
4 follow-up statements
000 
WWUS53 KGID 060000
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
700 PM CDT MON JUN 5 2006

NEC047-060045-
/O.CON.KGID.SV.W.0101.000000T0000Z-060606T0045Z/
DAWSON NE-
700 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR DAWSON COUNTY...

AT 655 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM.  THIS STORM WAS LOCATED 6 MILES
NORTHEAST OF COZAD...OR ABOUT 13 MILES NORTHWEST OF LEXINGTON...
MOVING SOUTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON AT 720 PM CDT...
  OVERTON AT 740 PM CDT...

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

HAIL TO THE SIZE OF QUARTERS IS POSSIBLE WITH THIS STORM. IF YOU ARE 
IN THE PATH OF THE STORM...TAKE IMMEDIATE ACTION TO PROTECT LIFE AND 
PROPERTY.

LAT...LON 4103 9954 4103 10018 4071 10016 4068 9942

$$
000 
WWUS53 KGID 060016
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
716 PM CDT MON JUN 5 2006

NEC047-060045-
/O.CON.KGID.SV.W.0101.000000T0000Z-060606T0045Z/
DAWSON NE-
716 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR DAWSON COUNTY...

AT 714 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 6 MILES SOUTH OF COZAD...OR ABOUT 15
MILES WEST OF LEXINGTON...MOVING EAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON AT 740 PM CDT...

TORRENTIAL RAINFALL WILL ALSO BE POSSIBLE. MONITOR STREAMS IN THE
AREA FOR SIGNIFICANT RISES AND MOVE TO HIGHER GROUND IF NECESSARY.
REMEMBER NEVER TO DRIVE THROUGH ANY FLOODED ROADWAY.

LAT...LON 4103 9954 4103 10018 4071 10016 4068 9942

$$
000 
WWUS53 KGID 060025
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
725 PM CDT MON JUN 5 2006

NEC047-060045-
/O.CON.KGID.SV.W.0101.000000T0000Z-060606T0045Z/
DAWSON NE-
725 PM CDT MON JUN 5 2006

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 745 PM CDT
FOR DAWSON COUNTY...

AT 724 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL.  THIS STORM WAS LOCATED 8 MILES SOUTH OF COZAD...OR ABOUT 10
MILES WEST OF LEXINGTON...MOVING EAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  LEXINGTON AT 740 PM CDT...
  OVERTON AT 745 PM CDT...

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE 
IMMEDIATELY FOR DESTRUCTIVE HAIL AND DEADLY CLOUD TO GROUND 
LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...PREFERABLY 
INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

LAT...LON 4103 9954 4103 10018 4071 10016 4068 9942

$$
000 
WWUS53 KGID 060041
SVSGID

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
741 PM CDT MON JUN 5 2006

NEC047-060051-
/O.EXP.KGID.SV.W.0101.000000T0000Z-060606T0045Z/
DAWSON NE-
741 PM CDT MON JUN 5 2006

...THE SEVERE THUNDERSTORM WARNING FOR DAWSON COUNTY EXPIRES AT 745
PM CDT...

THE THUNDERSTORM THAT PROMPTED THE WARNING HAS WEAKENED. SMALL HAIL
AND GUSTY WINDS MAY STILL BE POSSIBLE WITH THIS STORM AS IT MOVES
THROUGH.

A SEVERE THUNDERSTORM WATCH REMAINS IN EFFECT UNTIL 900 PM CDT MONDAY
EVENING FOR NORTH CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA.

LAT...LON 4103 9954 4103 10018 4071 10016 4068 9942

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 5, 2:36 PM CDT, 4 hours 10 minutes earlier.

Area forecast discussion, Jun 5, 2:36 PM CDT, 4 hours 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
236 PM CDT MON JUN 5 2006

.SHORT TERM...TONIGHT AND TUESDAY.  ATTENTION IS
THUNDERSTORMS...ONGOING AND LATER DEVELOPING.  MORNING MCS PRODUCED
RAINFALL AMOUNTS ON AVERAGE OF ONE TENTH TO NEAR ONE HALF INCH
ACROSS MUCH OF THE CWA.  CONVECTION REMAINS ONGOING IN NORTH CENTRAL
KANSAS AND ADDITIONAL ACTIVITY HAS DEVELOPED ALONG OUTFLOW
BOUNDARIES IN OUR EASTERN CWA...AIDED BY INCREASING INSOLATION.

MAIN FOCUS THOUGH IS ON THE NEXT ROUND OF THUNDERSTORMS LATER THIS
AFTERNOON AND EVENING.  SURFACE TROUGH OR WEAK COLD FRONT WAS
ORIENTED FROM KANW TO KAIA AND KSNY AS OF 18Z.  MOISTURE AXIS WAS
LOCATED ACROSS CENTRAL AND EASTERN NEBRASKA AND KANSAS.  LAPS DATA
INDICATES THE HIGHER INSTABILITIES WITH SFC BASED CAPES OF 1500-2000
J/KG ALONG THE BOUNDARY IN WESTERN NEBRASKA...WITH LITTLE CIN.
VISIBLE SATELLITE IMAGERY ALSO SHOWS A LINE OF CUMULUS DEVELOPING
AS WELL...KUEX HAS SHOWN DEVELOPMENT NEAR BROWNLEE IN CHERRY
COUNTY.  ALL INDICATIONS SHOW THAT THIS WILL LIKELY BE THE AREA OF
CONTINUED INITIATION IN THE NEXT FEW HOURS...WITH THUNDERSTORMS
EXPECTED TO ORGANIZE AND MOVE SOUTHEAST THROUGH OUR CWA THIS
EVENING.  THE FRONTAL BOUNDARY SHOULD MAKE A BETTER PUSH SOUTHEAST
SHORTLY AS ENERGY ASSOCIATED WITH UPPER LOW IN SASKATCHEWAN PUSHES
FURTHER SOUTHEAST INTO SOUTH DAKOTA.  SHEAR IS DECENT FOR STORM
ORGANIZATION...WITH ENHANCEMENT BOTH ALONG APPROACHING AND RESIDUAL
BOUNDARIES.  EXPECT PRIMARY HAZARDS WILL BE DAMAGING WIND AND LARGE
HAIL.  LOWER LCL HEIGHTS...TEMP DEWPOINT SPREADS...AND MOISTURE
CONVERGENT AREA IS IN OUR SOUTHERN ZONES WILL ALSO BE FAVORABLE FOR
STORMS AS ANOTHER BOUNDARY STRETCHES ACROSS CENTRAL KANSAS.  THIS
AREA IS IN SPC MODERATE RISK OUTLOOK. CANNOT COMPLETE RULE OUT
TORNADIC DEVELOP...HOWEVER WIND...HAIL AND LOCALLY HEAVY RAINFALL
EXPECTED TO BE THE MAIN HAZARDS.

THE COOL FRONTAL BOUNDARY PUSHES THROUGH TONIGHT AND PRECIPITATION
WILL WIND DOWN AFTER MIDNIGHT.  SURFACE HIGH PRESSURE BUILDS IN ON
TUESDAY AND HEIGHTS RISE AND TEMPERATURES MODERATE AGAIN.  IN THE
DRIER AIRMASS...AFTERNOON READINGS SHOULD STILL REACH INTO THE 80S.

.LONG TERM...00Z WEDNESDAY THROUGH MONDAY. MAIN FORECAST CONCERNS
WILL BE INTERMITTENT CHANCES FOR THUNDERSTORMS LATE IN THE WEEK
AND INTO THE WEEKEND AND TEMPERATURES THROUGH THE PERIOD.

AN UPPER RIDGE AND SURFACE HIGH PRESSURE SYSTEM BUILD INTO THE REGION
TUESDAY NIGHT THROUGH THURSDAY. TEMPERATURES WILL BE QUITE WARM AS
850MB TEMPERATURES ARE EXPECTED TO BE AROUND 22 TO 26 DEG C.

BY THURSDAY A SHORT WAVE SLIDES ACROSS THE RIDGE AND WITH A
SURFACE LOW DEVELOPING TO THE WEST THERE IS A SLIGHT CHANCE FOR
SOME THUNDERSTORMS THURSDAY NIGHT. CONVECTION WILL LIKELY INITIATE
TO THE WEST ALONG THE FRONT...BUT WILL MOVE INTO FORECAST AREA
BEFORE THEY DISSIPATE.

THE RIDGE CONTINUES TO BREAK DOWN AS MORE SHORT WAVES MOVE INTO
THE AREA DURING THE WEEKEND. WITH EACH OF THE SHORT WAVES THERE IS
A SLIGHT CHANCE THAT THERE WOULD BE SOME SHOWERS OR THUNDERSTORMS.
THE BEST CHANCE WOULD BE SATURDAY NIGHT AS A COLD FRONT MOVES
THROUGH THE FORECAST AREA. AFTER THE COLD FRONT MOVES
THROUGH...COOLER TEMPERATURES ARE EXPECTED FOR THE AREA.

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

CF/JCB
Hazardous weather outlook, Jun 5, 5:04 PM CDT, 1 hour 42 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE HASTINGS NE
504 PM CDT MON JUN 5 2006

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
061200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
504 PM CDT MON JUN 5 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT

DAMAGING THUNDERSTORM WINDS IN EXCESS OF 60 MPH AND HAIL THE SIZE
OF GOLF BALLS ARE POSSIBLE THIS EVENING. THUNDERSTORMS HAVE
DEVELOPED TO THE NORTHWEST AND WILL MOVE INTO SOUTH CENTRAL
NEBRASKA AND NORTH CENTRAL KANSAS THIS EVENING. THE PRIMARY
HAZARDS FROM THE STORMS WILL BE LARGE HAIL AND DAMAGING WIND
GUSTS...HOWEVER THE POTENTIAL FOR AN ISOLATED TORNADO AND LOCALLY
HEAVY RAINFALL DOES EXIST.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

INTERMITTENT CHANCES FOR THUNDERSTORMS EXIST DURING THE TUESDAY TO
SUNDAY TIME FRAME. DANGEROUS LIGHTNING IS POSSIBLE IN ANY
THUNDERSTORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL LIKELY BE NEEDED THIS EVENING.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

JCB

In the hours before

Special weather statement, Jun 5, 6:15 PM CDT, 31 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE HASTINGS NE
615 PM CDT MON JUN 5 2006

NEZ060-060000-
DAWSON-
615 PM CDT MON JUN 5 2006

...THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR DAWSON COUNTY...

AT 613 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 12 MILES SOUTHWEST OF CALLAWAY...OR 19 MILES
SOUTH OF ARNOLD...AND MOVING SOUTHEAST AT 30 MPH.

* THE THUNDERSTORM WILL BE NEAR...
  GOTHENBURG AT 625 PM CDT...
  WILLOW ISLAND AT 635 PM CDT...
  COZAD AT 645 PM CDT...
  EDDYVILLE AT 700 PM CDT...

PENNY TO NICKEL SIZE HAIL...AND WINDS AROUND 50 MPH ARE EXPECTED WITH
THIS STORM.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE...OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

The office that day

Everything else NWS Hastings, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 5, 6:55 PM CDTSevere Thunderstorm WarningGIDGreeley44 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2006Every severe thunderstorm warning in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.